9 doctors weighed in:
Of all the health problems, why would I get neuroleptic malignant syndrome?
9 doctors weighed in

Dr. David Sherer
Anesthesiology
3 doctors agree
In brief: Drugs
You may get this syndrome due to a genetic predisposition, usually unknown to you, upon receiving certain medications.
Some of these medicines are used to treat nausea, stomach motility problems or emotional and psychiatric problems. Always tell your doctor if anyone in your family had adverse neurologic problems with medication.

In brief: Drugs
You may get this syndrome due to a genetic predisposition, usually unknown to you, upon receiving certain medications.
Some of these medicines are used to treat nausea, stomach motility problems or emotional and psychiatric problems. Always tell your doctor if anyone in your family had adverse neurologic problems with medication.
Dr. David Sherer
Dr. David Sherer
Thank
Dr. Scott Mackinnon
Anesthesiology
3 doctors agree
In brief: Inciting factors
A major risk factor for developing nms is the consumption of certain medications such as Chlorpromazine or other psych medications.
In general, the medications have in common the fact that they block Dopamine receptors, which are acted upon by normal levels of dopamine(a neurotransmitter) in your body. There appears to also be a genetic predisposition. The best news: stop the drug, it should g.

In brief: Inciting factors
A major risk factor for developing nms is the consumption of certain medications such as Chlorpromazine or other psych medications.
In general, the medications have in common the fact that they block Dopamine receptors, which are acted upon by normal levels of dopamine(a neurotransmitter) in your body. There appears to also be a genetic predisposition. The best news: stop the drug, it should g.
Dr. Scott Mackinnon
Dr. Scott Mackinnon
Thank
Dr. Karen Sibert
Anesthesiology
2 doctors agree
In brief: Medication effect
This is a rare but serious problem which is usually related to taking medications for psychiatric treatment, or sometimes for parkinson's disease.
It causes fever, muscle rigidity, unstable blood pressure and other problems. The medication causing nms must be identified and discontinued. If you ever need anesthesia, be sure to tell the anesthesiologist if you've had this problem.

In brief: Medication effect
This is a rare but serious problem which is usually related to taking medications for psychiatric treatment, or sometimes for parkinson's disease.
It causes fever, muscle rigidity, unstable blood pressure and other problems. The medication causing nms must be identified and discontinued. If you ever need anesthesia, be sure to tell the anesthesiologist if you've had this problem.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors